Developing a differential diagnosis for these patients is important. This isn’t very hard to do but it may be something that was never taught to you in paramedic school. It is important because treating a patient with hypoxia as if they had hyperventilation syndrome could absolutely be causing more harm than good. Don’t go into these calls just guessing as so many do.
So what is hyperventilation syndrome?
As classically defined, hyperventilation syndrome is a condition in which minute ventilation exceeds metabolic demands, resulting in hemodynamic and chemical changes that produce characteristic dysphoric symptoms. Inducing a drop in arterial pCO2 through voluntary hyperventilation reproduces these symptoms. Recently, however, this model has been challenged with the observation that many patients with hyperventilation syndrome do not manifest low arterial pCO2 levels during attacks. In some cases, patients with this syndrome have demonstrated altered respiratory physiology that is manifest as a slower return to baseline of the pCO2 after voluntary hyperventilation to a defined level of pCO2.
Wow, okay now that we got through that I am going to explain what I am talking about a little better(well maybe not better, but definitely easier to understand).
Hyperventilation syndrome is a stress induced form of tachypnea. The rapid respirations are generally brought on by a stressful event or chronic stress that has just become too much. These rapid respirations cause the body to blow off too much CO2, and don’t allow for adequate cellular respiration. This situation may be termed a “panic attack”, and is most common, as you may have guessed, in people with a history of anxiety.
These patients tend to breath using their upper thorax and subsequently have hyperinflated lungs. This interferes with their tidal volume increasing dyspnea.
Here’s the problem:
Although these rapid breathers will feel like they can’t get enough air, the opposite is true. These patients will be retaining too much O2, and will have too little CO2 in their blood. This leads to respiratory alkalosis.
Fortunately, this problem usually doesn’t kill people. In fact, I have never heard of a case where a patient died as a result of a panic attack. I guess they could be driving and end up in a deadly traumatic event, but you know what I mean. The reason they don’t die is that they will usually end up passing out before their condition becomes deadly.
*The image above was borrowed from a stress treatment website.
I remember a call that I ran involving a more severe case of hyperventilation syndrome. The patient was a 19 year old female with a history of panic attacks. She was breathing about 40-50 times per minute upon arrival. I attempted to talk her down, which usually works for me, but to no avail. She ended up passing out. I figured this would be a good thing and she had just fixed herself. While she was unconscious her respirations returned to normal but the second she awoke, her rate was sky high once again. Her mother was contacted and she told us that the patient usually receives Ativan at the ER. I administered 5mg of Versed intranasal which helped us get her to the ambulance, and I received orders for 1mg of Ativan during transport.
So how did I know that she was having a hyperventilation crisis?
First, obtain a SAMPLE history(Hx):
S (signs/symptoms) – This will obviously include rapid respirations and possibly any of the following: Dizziness, parasthesia (tingling in hands and mouth), stiffness in fingers and hands, cold hands/feet, palpitations, or anxiety.
A(allergies) – Not relevant for inclusion criteria, but a good way to rule out anaphylaxis.
M (medications) – anxiety meds (ex. Xanax) will help for inclusion criteria, and lack of repiratory meds would help to rule out a chronic lunger(COPD/asthma patient).
P (past medical Hx) – Obviously anxiety or agorophobia would be inclusive, and the lack of chronic respiratory problems, recent surgeries, smoking, etc. would help rule out other issues.
L (last oral intake) – Another way to rule out possible allergic reaction and/or dehydration.
E (events leading up to) – Any stress induced event would be inclusive, usually emotional stress but physical stressors are a possibility.
Next, conduct an assessment:
Skin – pink, warm, & dry skin indicates hyperventilation syndrome. Cyanosis would indicate a more severe hypoxic situation.
Vitals – HR usually increased with hyperventilation syndrome. Initially increased with hypoxia then it may rapidly decrease. *SPO2 should be about 100%.
*The SPO2 finding is pretty important when differentiating hypoxia-induced tachypnea from hyperventilation syndrome. Because we are retaining too much O2 and not enough CO2, our O2 saturation should be 100% while our ETCO2 will decrease. This may be your most conclusive finding.
Above is an image from capnography.com which shows how hyperventilation will appear on wave form capnography. As respirations increase, CO2 output decreases. This results in smaller wave forms. Your readings will drop well below 35 mmHg.
So obviously it is not necessary to do all this just to decide if your patient is just hyperventilating. These are just some tools to assist you if you are having one of those tough cases. If your patient has a history of anxiety, 100% SaO2, and has clear breath sounds, they are probably just hyperventilating. Time to treat them, and this is another way to help you make your differential diagnosis. If they are refractory to your treatment, they may be having another issue. If they respond, abracadabra!
The best way to treat the majority of these patients will be firm instruction. I say firm, but that doesn’t mean to be hostile. Be calm and explain the situation. It helps to have the patient rub their tingling/stiff hands on their legs while you instruct their breathing. Have them take a deep breath and hold it. Then have them exhale on your command and breath when you tell them to. It is also helpful if you tell them to breath from the belly. This may help them use their diaphragm more effectively. Stay away from deflated non-rebreathers and paper bags. We don’t do that!
If the patient is in hyperventilation syndrome and does not respond to the above treatment, pharmaceutical therapy may be indicated. My protocol allows me to administer Versed for these patients. Any prehospital benzodiazepine would probably do pretty well.
More from eMedicine:
Because respiratory distress or chest pain has many potentially serious causes, this diagnosis should never be made in the field. Even when a patient carries a prior diagnosis of hyperventilation syndrome (HVS), it is still necessary to transport patients with these complaints to a hospital for a more complete evaluation. Rebreathing into a paper bag is not recommended in the field. Deaths have occurred in patients with acute myocardial infarction (MI), pneumothorax, and pulmonary embolism who were initially misdiagnosed with HVS and treated with paper bag rebreathing.
Okay, the talk down method and benzodiazepines will probably not harm these patients. I think eMedicine is stretching with the first statement. Putting them in the ambulance and driving is not a solution. We are clinicians and we have the ability to help these people. Treating paramedics like cab drivers is a result from the few bad apples in our field. We need to raise the bar for ourselves if we want the respect we deserve. I’m starting to rant here, so I am going to stop myself before I get too far off topic. Anyhow, treat these patients, please.
So that is hyperventilation syndrome. In part 3 I will explain other causes of rapid respirations.
Check out this video for simple treatment methods of hyperventilation.
Some other sources: